Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 237, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2011, 5:32 PM EDT for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 5:32 PM EDT (21:32 UTC)
- Expired
- Aug 11, 2011, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:54 PM EDT | TSTM WND DMG | 4 Nnw Elgin, SC | TREES DOWN ALONG SESSIONS ROAD NEAR 25 MILE CREEK. |
| Aug 11, 5:55 PM EDT | TSTM WND DMG | 4 Nw Elgin, SC | SEVERAL TREES DOWN ACROSS TEE PEE TRAIL RD. |
| Aug 11, 6:10 PM EDT | TSTM WND DMG | 1 Nne Elgin, SC | WIDESPREAD STRUCTURAL DAMAGE. OUTSTORAGE BLDGS BLOWN APART, ROOF DAMAGE ON HOUSE AND FRONT PORCH MOVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
486 WUUS52 KCAE 112132 SVRCAE SCC039-055-079-112215- /O.NEW.KCAE.SV.W.0237.110811T2132Z-110811T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 532 PM EDT THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 615 PM EDT * AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF LUGOFF...OR 11 MILES NORTHEAST OF DENTSVILLE...AND MOVING NORTHEAST AT 5 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE LUGOFF AND CAMDEN REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. LAT...LON 3442 8097 3431 8051 3402 8073 3418 8115 TIME...MOT...LOC 2132Z 204DEG 4KT 3423 8087 $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:05 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 11, 5:05 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 505 PM EDT THU AUG 11 2011 .SYNOPSIS... A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY. AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THROUGH EARLY THIS EVENING...CONVERGENCE INTO THE SURFACE TROUGH AND CONTINUED HEATING WILL HELP SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS. TEMPERATURES WILL BEGIN TO FALL BACK INTO THE LOWER 90S AND UPPER 80S THROUGH THE EVENING. THROUGH TONIGHT...THE SURFACE TROUGH AND A MID-LEVEL SHORTWAVE TROUGH MAY SUPPORT THUNDERSTORMS TONIGHT. EXPECT LIMITED COVERAGE BECAUSE OF MOISTURE SOMEWHAT SHALLOW AND THE LOSS OF HEATING. FORECASTED CHANCE POPS WHICH IS SUPPORTED BY AN AVERAGE OF THE MAV AND MET MOS PLUS THE SREF GUIDANCE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF MID-LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY. HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY THROUGH SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL LIKELY OCCUR THURSDAY. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... NEARLY STATIONARY WEAK BOUNDARY REMAINS DRAPED OVER THE CENTRAL SC MIDLANDS. SCTD-BKN MID-LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. ISOLD/SCTD CONVECTION THIS AFTERNOON INTO EARLY THIS EVENING...SO WILL INCLUDE MENTION OF CB IN THE TAFS. BUFKIT TIME-SECTIONS INDICATING MID-LEVEL CLOUDS WILL LINGER THROUGHOUT THE OVERNIGHT HOURS...BUT SOME OCNL BREAKS MAY OCCUR WHICH MAY ALLOW SOME MVFR FOG TO DEVELOP AT FOG-PRONE AREAS SUCH AS AGS AND OGB. OTHERWISE GENERALLY VFR CONDITIONS ACROSS THE CWA DURING THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 620 AM EDT THU AUG 11 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 620 AM EDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 11, 4:34 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 4 E BOWMAN 33.35N 80.62W
08/11/2011 ORANGEBURG SC DEPT OF HIGHWAY
SEVERAL TREES DOWN ON EBENEZER RD.
&&
HCSpecial weather statement, Aug 11, 5:24 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT THU AUG 11 2011
SCZ015-112215-
LANCASTER-
524 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN LANCASTER
COUNTY THROUGH 615 PM EDT...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 36 MILES NORTH OF
LANCASTER TO 35 MILES NORTHWEST OF LANCASTER...MOVING SOUTHEAST AT 25
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3494 8078 3482 8079 3482 8057 3480 8056
3460 8089 3464 8090 3470 8086 3475 8088
3479 8088 3483 8091 3484 8087 3490 8088
3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 2124Z 303DEG 21KT 3523 8081 3514 8109The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 42 min |
| Aug 11, 5:05 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 40 min |
| Aug 11, 5:24 PM EDT | Special Weather Statement | CAE | Lancaster | 51 min |
| Aug 11, 6:26 PM EDT | Special Weather Statement | CAE | Chesterfield | 64 min |
| Aug 11, 6:27 PM EDT | Special Weather Statement | CAE | Clarendon | 48 min |
| Aug 11, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 47 min |
| Aug 11, 7:54 PM EDT | Areal Flood Advisory | CAE | Richland | 111 min |
| Aug 11, 7:59 PM EDT | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.